Vol. 21, No. 3, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 297: 1
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Invariant means and the Stone-Čech compactification

Carroll O. Wilde and Klaus G. Witz

Vol. 21 (1967), No. 3, 577–586
Abstract

In the first part of this paper the Arens multiplication on a space of bounded functions is used to simplify and extend results by Day and Frey on amenability of subsemigroups and ideals of a semigroup. For example it is shown that if S is a left amenable cancellation semigroup then a subsemigroup A of S is left amenable if and only if each two right ideals of A intersect. The remainder and major portion of this paper is devoted to relations between Ieft invariant means on m(S) and left idea1s of βS(=the Stone-Čech compactification of S). We find: If μ is a left invariant mean on m(S) and if S has Ieft cancellation then 𝒮(μ), the support of μ considered as a Borel measure on β(S), is a Iefl ideal of β(S). An application is that if S is a left amenable semigroup and I is a Ieft ideaI of βS, then K(I), the w-closed convex hull of If contains an extreme left invariant mean; if in addition S has cancellation then K(I) contains a left invariant mean which is the w-limit of a net of unweighted finite averages.

Mathematical Subject Classification
Primary: 46.20
Secondary: 54.00
Milestones
Received: 10 May 1965
Published: 1 June 1967
Authors
Carroll O. Wilde
Klaus G. Witz